Alert archive / Oklahoma / Tornado Warnings in 2024
Tornado Warning 113, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 19, 2024, 7:14 PM CDT for Custer County, Oklahoma. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 7:14 PM CDT (00:14 UTC)
- Expired
- May 19, 2024, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Custer County, OK
The radar
The Vance AFB radar (KVNX), 150 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:25 PM CDT | TSTM WND GST 78 | 3 E Butler, OK | |
| May 19, 7:28 PM CDT | TSTM WND GST 80 | 6.5 E Butler, OK | |
| May 19, 7:35 PM CDT | TORNADO | 4 W Butler, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2750 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 12.5
The text
As transmitted.
432
WFUS54 KOUN 200014
TOROUN
OKC039-200100-
/O.NEW.KOUN.TO.W.0113.240520T0014Z-240520T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
714 PM CDT Sun May 19 2024
The National Weather Service in Norman has issued a
* Tornado Warning for...
Western Custer County in western Oklahoma...
* Until 800 PM CDT.
* At 714 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Butler, moving east at 15 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Clinton, Arapaho, Butler, Moorewood, and Foss Reservoir.
This includes Interstate 40 between mile markers 65 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3581 9938 3581 9895 3547 9895 3565 9938
TIME...MOT...LOC 0014Z 288DEG 14KT 3569 9926
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Ware1 follow-up statement
805
WWUS54 KOUN 200035
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
735 PM CDT Sun May 19 2024
OKC039-200100-
/O.CON.KOUN.TO.W.0113.000000T0000Z-240520T0100Z/
Custer OK-
735 PM CDT Sun May 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN CUSTER COUNTY...
At 735 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Custer City, moving east at 25 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Arapaho and Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3581 9926 3581 9895 3554 9895 3562 9921
TIME...MOT...LOC 0035Z 275DEG 23KT 3569 9902
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
WareWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 19, 6:06 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 19, 6:06 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Norman OK 606 PM CDT Sun May 19 2024 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 254 PM CDT Sun May 19 2024 A moist and unstable airmass is in place across the area ahead of a dryline, which has positioned itself to the west of the western OK/ TX panhandle border as of mid-afternoon. We expect isolated to potentially scattered thunderstorm development to occur within the next one to two hours along the dryline, with initially high- based supercells expected which will be capable of very large hail and damaging wind gusts. As we head into the evening hours, there still appears to be a window for a tornado threat if any of these supercells can sustain themselves, remain discrete, and not become too outflow dominant, as the low-level shear ramps up with a strengthening low level jet. Additional convection is expected to develop across southern Kansas where forcing will be greater and capping will be weaker near the mid-level shortwave. This area of storms is expected to grow upscale into a convective complex this evening, with the potential for large hail and damaging, potentially significant (80+ mph) wind gusts. The bulk of this is currently expected to remain in Kansas and far northern Oklahoma, but could potentially make it further south if it is able to interact with the low-level jet and lead to a more southward propagation of the line. Ware && .LONG TERM... (Monday night through next Saturday) Issued at 254 PM CDT Sun May 19 2024 Monday looks to be the least convectively active day of this week as shortwave ridging moves over the region ahead of our next system. This next wave still appears to be poorly timed and is expected to be east of the area by peak heating. However, subtle height falls are still shown in the models even behind the wave Tuesday afternoon and evening as the area remains within a broader scale longwave trough centered across the western US. If this were to occur, subsidence behind the wave may not be all that strong and given a moist and unstable airmass in place, capping could potentially be overcome. Isolated to scattered thunderstorm development will be possible across central and eastern portions of the area ahead of the dryline, with additional development possible along a cold front that will move into the area Tuesday evening. The main hazards with storms on Tuesday appear to be large hail and damaging wind gusts, with veered low-level flow potentially limiting tornado potential somewhat. The cold front will slow its southward progression on Wednesday, likely stalling in the vicinity of southeast Oklahoma, where another round of strong to severe thunderstorms will be possible Wednesday afternoon and evening. The front will attempt to lift back north ahead of another shortwave approaching the area on Thursday, but there is still a great deal of uncertainty on how far north the front lifts and the extent the airmass can destabilize with the potential for lingering clouds/precipitation Thursday morning. Nevertheless, another round of severe thunderstorms is expected near and south of the boundary Thursday afternoon and evening. At least some potential for additional rounds of storms (potentially severe) looks to continue Friday into next weekend as an unstable airmass remains ahead of an oscillating dryline and a band of southwesterly flow is maintained aloft. Ware && .AVIATION... (00Z TAFS) Issued at 604 PM CDT Sun May 19 2024 Storms to impact northern sites WWR/PNC/SWO this evening with mainly VFR conditions elsewhere. Could see some MVFR ceilings late tonight across north central into central OK before VFR conditions return area-wide. South winds will remain rather gusyt tonight and will remain so across much of the area through the day Monday. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 91 73 91 / 40 0 0 20 Hobart OK 67 98 71 96 / 20 0 0 10 Wichita Falls TX 72 95 74 93 / 10 0 0 10 Gage OK 61 95 65 93 / 30 0 0 0 Ponca City OK 65 89 72 93 / 70 0 0 20 Durant OK 70 89 72 88 / 10 0 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...08 LONG TERM....08 AVIATION...30
Hazardous weather outlook, May 19, 2:59 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 259 PM CDT Sun May 19 2024 OKZ004>048-050>052-TXZ083>090-202000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 259 PM CDT Sun May 19 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms will be possible late this afternoon and evening across northern and western Oklahoma, possibly spreading into central portions of Oklahoma late in the evening. Initially, very large hail and damaging winds will be the main concerns across western and northern Oklahoma, with the concern of mainly damaging winds later in the evening across north central and central Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across northern, western, and central Oklahoma should be prepared for severe weather operations from late this afternoon through midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorm potential returns Tuesday, with severe weather possible across all but northwest Oklahoma. Episodes of severe weather will continue Wednesday into next weekend. .Flooding... The potential for flooding rainfall will increase Wednesday and Thursday, mainly across southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 19, 5:29 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Norman OK
529 PM CDT Sun May 19 2024
OKZ009-192300-
Ellis OK-
529 PM CDT Sun May 19 2024
...A strong thunderstorm will impact portions of central Ellis County
through 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Arnett, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arnett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9992 3634 9961 3607 9960 3600 9981
3601 9985 3599 9987 3599 9989 3596 9992
TIME...MOT...LOC 2227Z 264DEG 15KT 3608 9982
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WareSpecial weather statement, May 19, 5:46 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Norman OK
546 PM CDT Sun May 19 2024
OKZ033-034-192315-
Harmon OK-Greer OK-
546 PM CDT Sun May 19 2024
...A strong thunderstorm will impact portions of central Harmon and
central Greer Counties through 615 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Vinson, moving northeast at 40 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mangum, Granite, Willow, Vinson, Brinkman, and northwestern
Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3487 9992 3510 9940 3509 9939 3509 9938
3508 9937 3506 9937 3505 9936 3498 9935
3488 9931 3487 9932 3471 9981
TIME...MOT...LOC 2246Z 243DEG 33KT 3484 9979
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30Local storm report, May 19, 6:16 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
616 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Tstm Wnd Gst 4 SE Roll 35.74N 99.66W
05/19/2024 M75 MPH Roger Mills OK Broadcast Media
&&Local storm report, May 19, 7:09 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
709 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Hail Moorewood 35.74N 99.36W
05/19/2024 E2.75 Inch Custer OK Public
Report from mPING: Baseball (2.75 in.).
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:02 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 28 min |
| May 19, 7:20 PM CDT | Areal Flood Advisory | OUN | Custer, Dewey, Roger Mills | 3 hr |
| May 19, 7:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Washita | 32 min |
| May 19, 7:33 PM CDT | Tornado Warning | OUN | Blaine, Caddo, Custer | 42 min |
| May 19, 7:39 PM CDT | Tornado Warning | OUN | Custer | 32 min |
| May 19, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 46 min |
| May 19, 8:05 PM CDT | Areal Flood Advisory | OUN | Custer, Dewey | 3 hr |
| May 19, 8:12 PM CDT | Tornado Warning | OUN | Blaine, Caddo, Custer | 48 min |
| May 19, 8:13 PM CDT | Tornado Warning | OUN | Blaine, Caddo, Custer | 47 min |
| May 19, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 50 min |
| May 19, 8:43 PM CDT | Tornado Warning | OUN | Blaine, Caddo, Canadian | 47 min |
| May 19, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 52 min |
| May 19, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 51 min |
| May 19, 9:12 PM CDT | Tornado Warning | OUN | Canadian, Grady | 48 min |
| May 19, 9:36 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 39 min |
| May 19, 9:44 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 46 min |
| May 19, 9:46 PM CDT | Areal Flood Advisory | OUN | Canadian | 3 hr |
| May 19, 9:56 PM CDT | Tornado Warning | OUN | Canadian, Cleveland, McClain, Oklahoma | 38 min |
| May 19, 10:07 PM CDT | Areal Flood Advisory | OUN | Oklahoma | 3 hr |
| May 19, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 45 min |
| May 19, 10:16 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 44 min |
| May 19, 10:24 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 51 min |
| May 19, 10:29 PM CDT | Flash Flood Warning | OUN | Canadian, Oklahoma | 5 hr |
| May 19, 10:34 PM CDT | Areal Flood Advisory | OUN | Harper, Woods, Woodward | 3 hr |
| May 19, 10:48 PM CDT | Tornado Warning | OUN | Woods, Woodward | 42 min |
| May 19, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| May 19, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 28 min |
| May 19, 11:24 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 51 min |
| May 19, 11:35 PM CDT | Areal Flood Advisory | OUN | Woods | 3 hr |
| May 20, 12:06 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Woods | 39 min |
| May 20, 12:39 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 51 min |
| May 20, 12:48 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 42 min |
| May 20, 1:11 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield, Grant, Kay, Major, Noble and 1 more | 4 hr |
| May 20, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 31 min |
| May 20, 1:38 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble, Payne | 37 min |
| May 20, 1:52 AM CDT | Special Weather Statement | OUN | Garfield | 23 min |
| May 20, 2:00 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan | 45 min |
| May 20, 2:07 AM CDT | Flash Flood Warning | OUN | Noble, Payne | 4 hr |
| May 20, 2:09 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Noble, Payne | 51 min |
| May 20, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Lincoln, Logan, Noble, Payne | 40 min |
| May 20, 2:46 AM CDT | Areal Flood Advisory | OUN | Garfield, Lincoln, Logan, Noble, Payne | 4 hr |
| May 20, 2:53 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 52 min |
| May 20, 4:29 AM CDT | Special Weather Statement | OUN | Payne | 16 min |
Nearby
Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.